About Michelle Lin, MD

ALiEM Founder and CEO
Professor and Digital Innovation Lab Director
Department of Emergency Medicine
University of California, San Francisco

Paucis Verbis card: Acute limb ischemia

Thrombectomy acute limb ischemiaAcute limb ischemia (ALI) is a true vascular emergency. It doesn’t occur as frequently as the more high-profile conditions as cerebrovascular accidents and acute myocardial infarcts, but it portends similarly high morbidity and mortality risk.

  • How do you stage a patient with ALI, based on the Rutherford classification system?
  • What is the ED treatment plan?
  • Should this patient go to Interventional Radiology or the Operating Room for more definitive management?

(more…)

By |2019-01-28T23:26:28-08:00Aug 13, 2010|ALiEM Cards, Cardiovascular|

Trick of the Trade: Prescribing opiates

PrescriptionPadAs emergency physicians, we are experts in pain control. We frequently write opiate prescriptions for patients being discharged home. Unfortunately, an occasional patient tries to forge my prescription. At times, I get a call from pharmacy for prescriptions that were suspiciously written. For instance several years ago, I had someone try to forge 100 tablets of “Mophine”.

(more…)

By |2016-11-11T19:00:35-08:00Aug 4, 2010|Tox & Medications, Tricks of the Trade|

Paucis Verbis card: Strep pharyngitis

StrepHave you heard of the Modified Centor Score for strep pharyngitis? Interestingly, it has been validated in adults and children. The methodology builds on the traditional Centor Score by incorporating the patient’s age, because this disease is more prevalent in kids than adults. In fact, you actually lose a scoring point if you are older than 44 years old.

(more…)

By |2019-01-28T23:26:43-08:00Jul 30, 2010|ALiEM Cards, ENT, Pediatrics|

Article Review: Premature diagnostic closure


DrugsAlocholYou are taking care of a patient, who frequently presents to the ED for polysubstance use. You are pretty sure his altered mental status is from polysubstance use again. He was found in his home next to drug paraphernalia. He intermittently becomes severely agitated, and so you give him sedatives. He has a low-grade fever, but you attribute that to his psychomotor agitation and likely stimulant use. Because he remains confused and lethargic after 8 hours, you admit him to an inpatient team to await further metabolism of his recreational drugs and your sedation medications.

 The next day, you learn that had meningoencephalitis.

(more…)

By |2016-11-11T19:00:36-08:00Jul 26, 2010|Education Articles, Medical Education|